Alabama, 2003

Damaging Wind in Alabama, July 1, 2003

July 1, 2003 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 30, 9:00 PM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 30, 9:00 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1000 PM CDT MON JUN 30 2003

T.S. BILL STILL A HEADACHE FOR THE FORECAST...WITH ADDITIONAL TOR
BOX ISSUED FOR ENTIRE CWA UNTIL 3AM. CENTER OF BILLS CIRCULATION IS
MOVING EAST OF I-59...WITH 10PM POSITION OVER MARION AND LAMAR
COUNTIES IN MISSISSIPPI. STILL GETTING A COUPLE OF FEEDER BANDS
STREAMING INTO ONSHORE AREAS...BUT BULK OF RAIN IS INLAND. STILL
GETTING LITTLE SPINUPS...BUT THESE HAVE BEEN ISOLATED. HAVE ALSO
GOTTEN A FEW REPORTS OF CURRENTLY MINOR FLOODING OVER SOME AREAS
...SO THE FLASH FLOOD WATCH WILL CONTINUE.

16/05
MILLER/GARMON

************* PREVIOUS **************************
.SHORT TERM...MODELS ARE IN GOOD AGREEMENT CONCERNING
THE TRACK OF THE REMNANTS OF BILL AFTER MOVING INLAND TODAY. THE ETA
AND AVN SHOW PARTICULAR CONVERGENCE WITH THE 700 MB OMEGA FIELD.
THIS INDICATES THE RAINFALL WITH THE STORM WILL FIRST CENTER ALONG
OUR MS ZONES AND AS BILL HOOKS UP WITH THE MID TROPOSPHERIC TROUGH
PROPAGATING OUT OF THE PLAINS...SOME BANDING WILL PERSIST FOR THE
NEXT 72 HR OR SO.

.EXTENDED...AROUND WEDNESDAY...EXPECTING A RETURN TO THE SEABREEZE
REGIME. SEASONABLE TEMPS WILL PREVAIL WITH CHANCE POPS FORECAST TO
DAY 7.

.MARINE...SEA HEIGHTS VERIFIED WELL AS DID THE WIND. IN THE SHORT
TERM EXPECT THE SCA AND COASTAL FLOOD PROBLEM TO REMAIN WITH US
THROUGH TONIGHT AND POSSIBLY TUESDAY. THEREAFTER...THE NORTHERN GMEX
WILL SLOWLY SETTLE DOWN BUT THE RIP CURRENT RISK ALONG THE BEACH WE
EXPECT TO STAY UP THERE. REASONING IS THAT WAVE PACKETS GENERATED
OVER THE GULF BY BILL AND PROPAGATING NORTH WILL NOT HAVE YET MADE
IT TO THE BEACH. THUS WOULD EXPECT TO SEE THINGS SETTLE DOWN AROUND
WEDNESDAY. AT THAT POINT...AM EXPECTING A RETURN TO THE USUAL
SOUTHEAST FLOW OF 10 TO 15 KNOTS AND 2 TO 3 FOOT SEAS.

.FIRE...NO CONCERNS

.PRELIMINARY TEMPS / POPS...

MOBILE     75 83 75 86 / 99 80 40 50
PENSACOLA  76 84 77 84 / 90 80 40 50
DESTIN     78 84 78 83 / 90 80 40 50
EVERGREEN  73 85 73 86 / 99 80 40 50
WAYNESBORO 74 86 74 87 / 99 80 40 50
CAMDEN     72 85 73 86 / 99 80 40 50

.MOB...
AL...FLASH FLOOD WATCH THROUGH SUNRISE TUESDAY ALZ051>064.
     SMALL CRAFT ADVISORY GMZ630-650-670.
FL...FLASH FLOOD WATCH THROUGH SUNRISE FLZ001>006.
     SMALL CRAFT ADVISORY GMZ655-675.
MS...FLASH FLOOD WATCH THROUGH SUNRISE MSZ067-075-076-078-079.
Hazardous weather outlook, Jun 30, 4:58 AM CST, 21 hours 57 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
558 AM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

TROPICAL STORM BILL...APPROACHING THE CENTRAL COAST OF LOUISIANA
TODAY...WILL ALLOW COPIOUS AMOUNTS OF TROPICAL MOISTURE TO SURGE
NORTHWARD OFF THE GULF AND INTO THE AREA. HEAVY RAINS ARE
EXPECTED TO OVERSPREAD THE ENTIRE AREA TODAY AND TONIGHT AS THE
CENTER OF BILL MOVES INLAND...TRACKING NORTHEAST THROUGH CENTRAL
MISSISSIPPI TONIGHT. DUE TO A SATURATED GROUND...RUNOFF FROM
EXCESSIVE RAIN IS EXPECTED TO CAUSE WATER TO COLLECT RAPIDLY...
CAUSING FLOODING OVER POOR DRAINAGE AND LOW LYING AREAS. CREEKS AND
STREAMS ALSO HAVE THE POTENTIAL TO FLOOD.

ALTHOUGH BILL IS FORECAST TO MAKE LANDFALL WELL WEST OF THE AREA...
THE POTENTIAL EXISTS FOR ISOLATED TORNADOES...MAINLY OVER
SOUTHEAST MISSISSIPPI.

ALONG COASTAL SOUTHWEST ALABAMA...STRONG ONSHORE WINDS WILL
ACT TO CAUSE TIDAL FLOODING OF AROUND 2 FEET ABOVE PREDICTED
HIGH TIDE LEVELS TODAY. IN ADDITION TO THE COASTAL FLOOD THREAT...
THERE IS A RISK OF DANGEROUS RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)

THE REMNANTS OF TROPICAL STORM BILL IS FORECAST TO MOVE NORTHEAST
OUT OF THE LOWER MISSISSIPPI RIVER VALLEY ON TUESDAY. ALTHOUGH THE
STORM WEAKENS...THE FORECAST AREA REMAINS UNDER FAVORABLE
CONDITIONS FOR LOCALLY HEAVY RAINS TUESDAY. COVERAGES OF SHOWERS
AND THUNDERSTORMS DECREASE WEDNESDAY THROUGH SUNDAY...BUT REMAINS
SCATTERED.

.SPOTTER CALL TO ACTION STATEMENT...

DUE TO FLOODING AND THE POTENTIAL OF SEVERE WEATHER THREAT...
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE ON ALERT FOR POSSIBLE
ACTIVATION TODAY.

In the hours before

Local storm report, Jun 30, 10:59 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
1159 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    MOBILE                    AL   FLASH FLOOD
06/30/03   MOBILE                         OLD PASCAGOULA @ DEBBUSBY
                                          RD ROAD WASHED OUT

1100 PM    MOBILE                    AL   FLASH FLOOD
06/30/03   MOBILE                         SCHILLINGER RD @ SOUTH
                                          GATE ROAD WASHED OUT

1100 PM    GRAND BAY                 AL   WIND DAMAGE
06/30/03   MOBILE                         OLD NORTH ROAD TREES
                                          ACROSS ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         FORT LAKE ROAD TREES
                                          ACROSS ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         FRED FREELAND ROAD TREES
                                          ACROSS ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         COY SMITH HWY TREES ACROSS
                                          ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         BOOTHTOWN AT LOTT RD TREES
                                          ACROSS ROAD

1100 PM    MOBILE                    AL   WIND DAMAGE
06/30/03   MOBILE                         AVE B AT 3RD @ 4TH TREES
                                          ACROSS ROAD

JFB
Local storm report, Jul 1, 12:10 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
110 AM CDT TUE JUL 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    PISGAH                    MS   WIND DAMAGE
06/30/03   GREENE                         TREES & POWER LINES DOWN

900 PM    COUNTY WIDE               MS   FLASH FLOOD
06/30/03   STONE                          MULITPLE ROADS CLOSED

JFB
Local storm report, Jul 1, 2:24 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
324 AM CDT TUE JUL 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

130 AM    NORTH BALDWIN             AL   WIND DAMAGE
07/01/03   BALDWIN                        TREES DOWN ACROSS
                                          INTERSTATE 65/34 MILE
                                          MARKER

130 AM    COUNTY WIDE               AL   FLASH FLOOD
07/01/03   BALDWIN                        MULTIPLE ROADS CLOSED
                                          ACROSS COUNTY. BRIDGE
                                          WASHED OUT IN RABUN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Covington

When
July 1, 2:55 AM CST to 2:58 AM CST
Where
Covington County, Wing
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.033, -86.617

High winds from a thunderstorm blew down several trees along State Highway 137, north of Wing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373524.